Advertisement

Mathematische Annalen

, Volume 374, Issue 1–2, pp 517–551 | Cite as

Extreme biases in prime number races with many contestants

  • Kevin Ford
  • Adam J. Harper
  • Youness LamzouriEmail author
Article
  • 60 Downloads

Abstract

We continue to investigate the race between prime numbers in many residue classes modulo q, assuming the standard conjectures GRH and LI. We show that provided \(n/\log q \rightarrow \infty \) as \(q \rightarrow \infty \), we can find n competitor classes modulo q so that the corresponding n-way prime number race is extremely biased. This improves on the previous range \(n \geqslant \varphi (q)^{\epsilon }\), and (together with an existing result of Harper and Lamzouri) establishes that the transition from all n-way races being asymptotically unbiased, to biased races existing, occurs when \(n = (\log q)^{1+o(1)}\). The proofs involve finding biases in certain auxiliary races that are easier to analyse than a full n-way race. An important ingredient is a quantitative, moderate deviation, multi-dimensional Gaussian approximation theorem, which we prove using a Lindeberg type method.

Notes

Acknowledgements

We would like to thank the anonymous referee for carefully reading the paper, and for thoughtful remarks and suggestions.

References

  1. 1.
    Bentkus, V.Y.: Large deviations in Banach spaces. Theory Probab. Appl. 31(4), 627–632 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Feuerverger, A., Martin, G.: Biases in the Shanks–Rényi prime number race. Exp. Math. 9(4), 535–570 (2000)CrossRefzbMATHGoogle Scholar
  3. 3.
    Fiorilli, D.: Highly biased prime number races. Algebra Number Theory 8(7), 1733–1767 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Fiorilli, D., Martin, G.: Inequities in the Shanks–Rényi prime number race: an asymptotic formula for the densities. J. Reine Angew. Math. 676, 121–212 (2013)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Ford, K., Konyagin, S.: Chebyshev’s conjecture and the prime number race. Modern Problems of Number Theory and its Applications; Topical Problems Part II (Tula, Russia, 2001)Google Scholar
  6. 6.
    Ford, K., Konyagin, S.: The prime number race and zeros of L-functions off the critical line. II. Proceedings of the Session in Analytic Number Theory and Diophantine Equations, p. 40, Bonner Math. Schriften, 360, Univ. Bonn, Bonn (2003)Google Scholar
  7. 7.
    Granville, A., Martin, G.: Prime number races. Am. Math. Mon. 113(1), 1–33 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Harper, A.J., Lamzouri, Y.: Orderings of weakly correlated random variables, and prime number races with many contestants. Probab. Theory Relat. Fields 170(3–4), 961–1010 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Hooley, C.: On the Barban–Davenport–Halberstam theorem: VII. J. Lond. Math. Soc. (2) 16, 1–8 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Lamzouri, Y.: The Shanks–Rényi prime number race with many contestants. Math. Res. Lett. 19(03), 649–666 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Lamzouri, Y.: Prime number races with three or more competitors. Math. Annal. 356, 1117–1162 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Martin, G., Scarfy, J.: Comparative Prime Number Theory: A Survey, p. 37. arXiv:1202.3408
  13. 13.
    Montgomery, H.L., Vaughan, R.C.: Multiplicative Number Theory I: Classical Theory, 1st edn. Cambridge University Press, Cambridge (2007)zbMATHGoogle Scholar
  14. 14.
    Rubinstein, M., Sarnak, P.: Chebyshev’s bias. Exp. Math. 3(3), 173–197 (1994)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Illinois at Urbana-ChampaignUrbanaUSA
  2. 2.Mathematics Institute, Zeeman BuildingUniversity of WarwickCoventryEngland, UK
  3. 3.Department of Mathematics and StatisticsYork UniversityTorontoCanada

Personalised recommendations